Find Support

Side effects from combo yervoy/opdivo

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Side effects from combo yervoy/opdivo

Posted By
Citrus89
2/18/2020 1:31pm
View other posts by
Activity
Replies: 8

Hi everyone! I am new to this site but not new to Melanoma. My husband was diagnosed in 1996 with stage 3 melanoma. He had widen insecion with clean margins and a sentinel node biopsy that showed it did not travel. No further treatment was done. Fast forward 23 years of taking care and watching closely, the melanoma returned in a mass on the back of his eye. A needle biopsy confirmed it. A pet scan showed a few other spots but not in any major organs. The biggest spot was in his adrenal gland. We have a good oncology team but we did make a quick trip to NYC to see Dr. Chapman who confirmed the treatment of the combo. He suggest 2 treatments and then a rescan. Our oncologist was open to rescanning after after two doses. On Feb 5, my husband had his second treatment. The side effects this time have been all stomach related with diarrhea and acid reflux. Our physician has been prescribing all over the counter drugs including Imodium, nexium and gaviscon. He has barely eaten in days and nothing stays in. I would appreciate your thoughts and suggestions.

Thank you

Hi Citrus, I'm sorry you and your husbaand are going through this. What you're describing sounds very similar to what I experienced after my second ipi/nivo treatment, which turned out to be due to inflammation of basically the entire GI tract--a side effect of the immunotherapy. I had bad acid reflux (probably from esophagitis, inflammation of the esophagus), severe upper abdominal pain and nausea/vomiting (inflamed duodenum/upper GI tract), and bad diarrhea (inflamed colon/colitis). I also had one vomiting episode involving blood, which turned out to be due to a small esophageal tear from the persistent vomiting.

For the first few days, I also took some of the drugs your husband was prescribed and was only getting worse. I finally went to MSK's urgent care when it became clear that I was very dehydrated. After some tests to make sure I didn't have a bacterial stomach infection or a bowel blockage (because at first I had constipation rather than diarrhea), they confirmed that it was due to GI inflammation and prescribed 50 mg of prednisone daily. This worked wonders! Prednisone is an immuonsuppresant, so it counteracts all that wild inflammation. Infliximab is another, more expensive, option for immunosuppresion that is sometimes used. The prednisone made a huge difference for me within just a few days, and I was off it entirely a few weeks later (though note that I did have some recurrent inflammation a few weeks after that, so they started it back up again; you just don't want to be on prednisone for too long if you can help it).

The things your husband has been prescribed may only be treating the symptoms, when what he might be experiencing is severe GI inflammation from the combination immunotherapy. I believe that prednisone or infliximab is standard of care at the top cancer hospitals for situations like these. When severe GI inflammation is at play, my understanding is that it's important to treat the underlying cause of inflammation (not just the symptoms) because more severe things like bowel performation can occur in rare cases.

All this to say: I would seriously consider asking your oncologist about immunosuppressants like prednisone, and potentially reaching out to Dr. Chapman again to get his thoughts. In addition to my main oncologist Dr. Wolchok, I also worked closely with Dr. David Faleck, a gastroenterologist at MSK who's an expert in the GI side effects of the combo therapy--perhaps he would be worth connecting with as well. The MSK oncologists have extensive experience managing the severe side effects of ipi/nivo, which not everyone is as familiar with.

Wishing you and your husband health,
Tarlie

Stage IV since May 2019 after four years Stage III NED. Receiving ipi/nivo at MSKCC with Jedd Wolchok. Age 28.
Blog: astudyinblu.wordpress.com

Thank you for your detailed response. This is exactly what I was afraid it might be. He did have blood work yesterday which came back all good. How do they test for the GI inflammation? Dr. Chapman spoke about handling the side effects quickly and I don’t feel like his oncologist is concerned. I feel like he thinks i’m over starting the symptoms. My husband did take a steroid six day pack after the first treatment because his eye became swollen. The explanation for this swelling was that the immunotherapy was attacking the mass and it would expand before shrinking. The steroids helped. His eye is now almost normal even better than before treatment. Hoping that’s a good sign. I think your suggestion to contact Dr. Chapman might be the answer if I cannot get his doctor to respond.

Thank you again, Citrus

Hi Citrus,

Absolutely--if you're not feeling like your local oncologist is taking you/your husband's symptoms seriously, I'd say it's absolutely worth contacting Dr. Chapman. It's really frustrating to not feel listened to/trusted, and it might be contributing to unnecessary suffering.

I had two different procedures to check for the GI inflammation, which I don't think can be detected in blood labs. The first (and I think the most standard, especially for anyone with diarrhea) was a flexible sigmoidoscopy, or "flex sig"--this is like a coloscopy but doesn't go as deep, so it takes less time (I even had mine done while awake, which was an adventure!). They look around for visible evidence of inflammation and take some biopsies to be analyzed in the lab. My colon looked normal to the naked eye, but the biopsy results revealed inflammation.

Later, when I developed the blood in vomit, they also did an upper endoscopy, where they entered through my throat and looked at the esophagus and upper GI tract. By that time, the inflammation in my upper GI tract was quite severe (Grade III). If they were to see evidence of inflammation in your husband's flex sig, I'm guessing they wouldn't need to do the upper endoscopy--I think that was more a product of my special circumstances.

Not to impose my views, but I would suggest calling Dr. Chapman soon/ASAP, even if you're still waiting to hear from your local onc. Since he's involved in overseeing your husband's ipi/nivo care, it makes sense for him to be in the know. And like I said, he might have experience with these treatments that your local onc doesn't, and might think the symptoms are more demanding of immediate attention.

All the best,
Tarlie

Stage IV since May 2019 after four years Stage III NED. Receiving ipi/nivo at MSKCC with Jedd Wolchok. Age 28.
Blog: astudyinblu.wordpress.com

I had that upper endoscopy, too. There was inflammation, but not at the levels you all are talking about. Mine was all covered with over the counter options...and diet. For serval months I didn't eat much other than oatmeal and rice. Getting to a good gastroenterologist was really helpful for me.

Good point, Tsvetochka--it definitely depends on severity. I think I received the prednisone because I had Grade III colitis and diarrhea and was unable to keep down food or water...but if it *can* be managed with diet and over-the-counter meds I'd imagine that's even better!

Stage IV since May 2019 after four years Stage III NED. Receiving ipi/nivo at MSKCC with Jedd Wolchok. Age 28.
Blog: astudyinblu.wordpress.com

Thank you. After sending his oncologist a detail list of side effects for the last two weeks, he has ordered a CT scan and put him on prednisone. Also has a consultation with gastro oncologist. Hopefully we are moving in the right direction. I really appreciate the support and encouragement to speak up. We are in uncharted waters.

Best, Citrus

I'm so glad! It sounds like you have a good path forward. Good luck and I hope your husband is feeling better soon.

Stage IV since May 2019 after four years Stage III NED. Receiving ipi/nivo at MSKCC with Jedd Wolchok. Age 28.
Blog: astudyinblu.wordpress.com

My first ipi + nivo treatment gave me very bad diarrhea and I lost too much weight. I was given prednisone and Immodium. While taking prednisone my glucose rose to 405 mg/Dl. It dropped to normal after stopping prednisone.